What Are Opiate Overdose Symptoms? How to Help an Overdose Victim

An opiate is any type of narcotic drug whose ingredients act in a similar manner to morphine. Opiates are commonly used as a means of treatment for different types of pain or even depression. These can be both prescription medications and illegal drugs that are used for recreational purposes. Opiates are among the most dangerous drugs to abuse, as they can lead to addiction and overdose quite easily.

To safeguard against the possibility of you or someone you know experiencing an overdose when taking opiates, it’s important to understand opiate overdose symptoms and know how to help in the case of an overdose. The following will provide you with this information.

What Are Opiate Overdose Symptoms?

The one positive aspect regarding an opiate overdose is that it’s easy to recognize, allowing you to seek medical attention immediately after you or someone you’re close to begins to experience these symptoms. It’s also important to note that it’s rare for a person to die immediately after overdosing, giving you time to seek treatment.

Another aspect of opiate overdose of which you should be aware is that someone could go through one while sleeping. This will present itself by the person making highly unfamiliar sounds during sleep. These sounds will be similar to snoring, but still unique. As such, attempt to wake the individual as soon as possible after noticing this.

Some of the most common opiate overdose symptoms include everything from vomiting and a pale face to a loss of consciousness, and even being awake but not having the ability to talk. The person might be unresponsive to every facet of outside interference. Fingernails and lips can start to change color as well, often taking on blue or purplish hues.

The body itself may become limp, possibly due to a slowed heartbeat and slowed breathing. Skin tone might also begin to change. For those of lighter skin, it might begin to change to blue and purple colors, similar to those of fingernails and lips. For anyone of darker skin tones, the skin might become gray or even black. One of the most serious symptoms is that of choking sounds. This requires immediate medical attention, as do many of the other symptoms.

How to Help an Overdose Victim

If someone you’re close to becomes victim to an overdose, there are a number of things you can do to help. First of all, if the victim is unconscious and doesn’t have a pulse, call 911 and begin CPR immediately. CPR (and whether or not you begin compressions or first call 911) varies depending on whether the victim is a child or adult. It’s important to brush up on what these differences are now before it’s too late. Next, contact Poison Control, as these experts will help you to remain calm and give you the necessary tips that’ll allow you to help the victim. You’ll need to collect all of the medication the person is taking to pass along to the medical professionals in charge of treating the victim. Afterwards, be sure to check up on the victim.

If you’re addicted to an opiate or know someone who is, contact the drug abuse hotline at 800-447-9081 immediately.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *